OCT 05, 2017
Cataract/Anterior Segment, Comprehensive Ophthalmology, Retina/Vitreous
The FDA is recommending against the use of prophylactic intraocular vancomycin, alone or in a compounded drug combining multiple agents, during cataract surgery due to the risk of hemorrhagic occlusive retinal vasculitis (HORV).
The alert stemmed from a physician’s report filed on Aug. 14 concerning a patient diagnosed with bilateral HORV after receiving injections of compounded triamcinolone, moxifloxacin and vancomycin at the end of sequential cataract surgery. The formulation had been compounded by Imprimis Pharmaceuticals in Ledgewood, New Jersey, according to the announcement.
A rare but devastating condition, HORV is believed to be a type III hypersensitivity to vancomycin. Its association with compounded triamcinolone-moxifloxacin-vancomycin, however, had not been previously documented.
“Last week, the FDA approved the addition of a severe vision loss warning in the FDA-approved labels of injectable vancomycin, but since labels for compounded drugs are not reviewed or approved by the FDA, this warning will not necessarily be included in the labels of compounded drugs with vancomycin for injection,” said Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research. “Therefore, health care providers administering eye injections of compounded drugs containing vancomycin for prophylaxis may not be immediately aware of this potentially blinding postoperative complication associated with its use.”
A joint task force formed by the American Society of Cataract and Refractive Surgery (ASCRS) and the American Society of Retina Specialists (ASRS) has identified 23 patients (36 eyes) with HORV. Members of the task force include Dr. David Chang, who discusses his perspective on HORV in this interview from AAO 2016, and Dr. Andre Witkin, who published the initial series of HORV patients.
The latest update on the clinical characteristics and recommendations for prevention and management of HORV was published in the May 2017 issue of Ophthalmology.
Healthcare professionals should report adverse events or quality problems experienced with the use of compounded drug products to FDA’s MedWatch Adverse Event Reporting program.